Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 142, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 17, 2006, 4:15 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2006, 4:15 AM HST (14:15 UTC)
- Expired
- Oct 17, 2006, 7:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -116 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 171417
FFWHFO
HIC001-171715-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
415 AM HST TUE OCT 17 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 715 AM HST
* AT 415 AM HST...RAIN GAGES AND RADAR SHOWED WIDESPREAD HEAVY
RAINFALL IS STARTING TO DIMINISH ACROSS THE KAU...PUNA...AND
SOUTH HILO DISTRICTS OF THE BIG ISLAND. HOWEVER...MODERATE TO
LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH 5 AM THEN BEGIN TO
TAPER OFF. RUNOFF WILL CONTINUE TO AFFECT PORTIONS OF WEST HAWAII
AND THE AFOREMENTIONED DISTRICTS THROUGH 7 AM. BIG ISLAND CIVIL
DEFENSE REPORTS THAT HIGHWAY 11 REMAINS CLOSED AT THE NAALEHU
POLICE STATION AND HIGHWAY 180 IS CLOSED AT KAMALANI STREET IN
HOLUALOA...BUT HIGHWAY 130 THROUGH PUNA HAS REOPENED.
* LOCATIONS IN THE WARNING AREA INCLUDE THE NORTH KONA...SOUTH
KONA...KAU...PUNA...AND SOUTH HILO DISTRICTS.
STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP
TERRAIN...ESPECIALLY IN AREAS WHERE ROCKS ARE ALREADY LOOSE FROM
YESTERDAY/S EARTHQUAKE.
BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL AND STAY TUNED TO LOCAL MEDIA SOURCES FOR THE
LATEST INFORMATION REGARDING ROAD CLOSURES.
DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 1873 15583 1946 15471 1999 15509 2034 15592
1972 15615
$$
TANABE2 follow-up statements
000
WGHW70 PHFO 171510
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
504 AM HST TUE OCT 17 2006
HIC001-171715-
HAWAII IN HAWAII COUNTY-
504 AM HST TUE OCT 17 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 715 AM HST...
AT 5 AM...THE WIDESPREAD HEAVY RAIN AND THUNDERSTORMS THAT IMPACTED
THE BIG ISLAND OVENIGHT HAVE DIMINISHED. HOWEVER...STREAMS WILL
REMAIN ELEVATED AND RUNOFF WILL CONTINUE THROUGH 7 AM HST. BIG
ISLAND CIVIL DEFENSE REPORTS THAT HIGHWAY 11 REMAINS CLOSED AT THE
NAALEHU POLICE STATION AND HIGHWAY 180 IS CLOSED AT KAMALANI STREET
IN HOLUALOA...BUT HIGHWAY 130 THROUGH PUNA AND ALII DRIVE IN KAILUA
KONA HAVE REOPENED.
LOCATIONS IN THE WARNING AREA INCLUDE THE SOUTH KONA...KAU...
PUNA...AND SOUTH HILO DISTRICTS.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP
TERRAIN...ESPECIALLY IN AREAS WHERE ROCKS ARE ALREADY LOOSE FROM
SUNDAY/S EARTHQUAKE.
BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL AND STAY TUNED TO LOCAL MEDIA SOURCES FOR THE
LATEST INFORMATION REGARDING ROAD CLOSURES.
MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.
ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.
LAT...LON 1873 15583 1946 15471 1999 15509 2034 15592
1972 15615
$$
TANABE000
WGHW70 PHFO 171709
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
701 AM HST TUE OCT 17 2006
HIC001-171711-
HAWAII IN HAWAII-
701 AM HST TUE OCT 17 2006
...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN FOR HAWAII IN HAWAII
COUNTY IS CANCELLED...
RADAR...SATELLITE AND RAIN-GAGE DATA ALL SHOW THAT HEAVY RAINFALL
HAS ENDED ON THE BIG ISLAND OF HAWAII. BIG ISLAND CIVIL DEFENSE
REPORTS THAT CONDITIONS NO LONGER A WARNING. RUNOFF MAY CONTINUE FOR
A WHILE YET...ESPECIALLY IN THE KAU DISTRICT. CONTINUE TO AVOID
STREAMS AND LOW LYING AREAS PRONE TO FLOODING. DO NOT TRY TO CROSS
FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
LAT...LON 1873 15583 1946 15471 1999 15509 2034 15592
1972 15615
$$
DONALDSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 10:00 PM HST, 6 hours 15 minutes earlier.
Area forecast discussion, Oct 16, 10:00 PM HST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 PM HST MON OCT 16 2006 .SYNOPSIS... A COLD FRONT OVER MAUI COUNTY AND REMNANTS OF FORMER TROPICAL DEPRESSION FOUR-C WILL PRODUCE HEAVY SHOWERS AND THUNDERSTORMS ACROSS THE BIG ISLAND TONIGHT. THE HEAVY SHOWERS ARE EXPECTED TO PRODUCE FLOODING ACROSS THE BIG ISLAND AND SEVERE THUNDERSTORMS ARE POSSIBLE AS WELL. A SECOND COLD FRONT WILL REACH KAUAI TONIGHT AND MOVE TO NEAR OAHU ON TUESDAY. WINDS ARE EXPECTED TO REMAIN RATHER LIGHT FOR THE LATTER HALF OF THE WEEK AS A WEAK SURFACE TROUGH REMAINS NEAR THE ISLANDS. && .DISCUSSION...A RATHER BUSY EVENING ALREADY WEATHER WISE ACROSS THE BIG ISLAND AS A COLD FRONT AND REMNANTS OF FORMER TROPICAL DEPRESSION FOUR-C ARE PRODUCING HEAVY SHOWERS AND THUNDERSTORMS OVER THE ORCHID ISLE. EARLIER THIS EVENING...THERE WERE SEVERE THUNDERSTORM SIGNATURES ON SATELLITE AND RADAR IMAGERY WHICH PROMPTED TWO SEVERE THUNDERSTORM WARNINGS...A RARITY ANYWHERE IN THE STATE. WEATHER OBSERVERS AND SURFACE OBSERVATIONS ALSO REPORTED PERIODS OF CONTINUOUS THUNDERSTORMS AND LIGHTNING. THE COLD FRONT IS ORIENTED SOUTHWEST TO NORTHEAST AND ALTHOUGH IT IS CURRENTLY OVER THE BIG ISLAND...THE HEAVIEST SHOWERS ARE OVER THE BIG ISLAND IN ASSOCIATION WITH THE CONVERGENT SOUTHWEST FLOW. MOISTURE ASSOCIATED WITH THE REMNANTS OF FORMER TROPICAL DEPRESSION FOUR-C IS PROVIDING THE FUEL FOR THE HEAVY SHOWERS AND THUNDERSTORMS...WHICH ARE BEING SUPPORTED BY A WELL DEFINED AND VIGOROUS TROUGH ALOFT. THE THREAT OF HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE BIG ISLAND TONIGHT AND TUESDAY. WE ARE ALSO WATCHING A SECOND THOUGH WEAKER FRONT NORTHWEST OF KAUAI. LIGHTNING SENSORS INDICATE A FAIRLY ACTIVE FIELD OF THUNDERSTORMS BEHIND THE FRONT. THIS FRONT HAS SLOWED ITS PROGRESS TOWARD KAUAI...IN RESPONSE THE SLOWING OF THE MAIN FRONT OVER THE BIG ISLAND. NONETHELESS...THUNDERSTORMS ARE A DEFINITE POSSIBILITY FOR KAUAI TONIGHT AND OAHU TOMORROW. MODELS INDICATE A SURFACE LOW FORMING ALONG THE FRONT NORTHEAST OF THE BIG ISLAND TOMORROW AND MOVING NORTHWARD THEREAFTER. UNFORTUNATELY...THIS MEANS THE FRONT WILL STALL NEAR THE BIG ISLAND FOR POSSIBLY ANOTHER 12 TO 18 HOURS...MAINTAINING THE THREAT OF HEAVY SHOWERS AND THUNDERSTORMS THROUGH MOST OF TUESDAY. UNSTABLE CONDITIONS WILL PERSIST ACROSS THE STATE FOR THE NEXT FEW DAYS AS A LOW/TROUGH ALOFT PARKS ITSELF NEAR THE ISLANDS. AS THE SURFACE FRONTS DISSIPATE AND TROUGHS LINGER...WINDS WILL REMAIN LIGHT AND THERE WILL LIKELY BE A TRANSITION TOWARD INTERIOR CONVECTION OVER THE ISLANDS EACH AFTERNOON. HOWEVER...LETS TAKE CARE OF THE WEATHER AT HAND FIRST. BIG ISLAND RESIDENTS ARE URGED TO STAY TUNED TO MEDIA OUTLET AND NOAA WEATHER RADIO FOR THE LATEST INFORMATION REGARDING WATCHES WARNINGS AND ADVISORIES. && .HFO WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH THROUGH 1 AM TUESDAY FOR THE BIG ISLAND AND SURROUNDING COASTAL WATERS. FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MOLOKAI-LANAI- KAHOOLAWE-MAUI-BIG ISLAND. GALE WARNING TODAY FOR THE OFFSHORE WATERS NORTHEAST OF THE BIG ISLAND. && TANABE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 4:13 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Oct 16, 6:20 PM HST | Special Marine Warning | HFO | 115 min | |
| Oct 16, 7:11 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Oct 16, 7:29 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 61 min |
| Oct 16, 7:31 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Oct 16, 8:03 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 43 min |
| Oct 16, 8:13 PM HST | Special Marine Warning | HFO | 2 hr | |
| Oct 16, 9:51 PM HST | Special Marine Warning | HFO | 84 min | |
| Oct 16, 10:09 PM HST | Special Marine Warning | HFO | 2 hr | |
| Oct 16, 10:20 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Oct 16, 10:41 PM HST | Severe Thunderstorm Warning | HFO | Kauai | 19 min |
| Oct 16, 11:04 PM HST | Severe Thunderstorm Warning | HFO | Kauai | 15 min |
| Oct 16, 11:36 PM HST | High Wind Warning | HFO | Hawaii | 4 hr |
| Oct 17, 12:07 AM HST | Special Marine Warning | HFO | 113 min | |
| Oct 17, 12:41 AM HST | Special Marine Warning | HFO | 2 hr | |
| Oct 17, 1:15 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Oct 17, 2:04 AM HST | Special Marine Warning | HFO | 116 min | |
| Oct 17, 2:37 AM HST | Special Marine Warning | HFO | 113 min | |
| Oct 17, 3:42 AM HST | Wind Advisory | HFO | Hawaii | 35 hr |
| Oct 17, 4:04 AM HST | Special Marine Warning | HFO | 116 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.